Register now to learn about a new option for relapsed or refractory follicular lymphoma

The Importance of Conversing About Toxicity in HER2+ Breast Cancer Treatment

BRIELLE BENYON
Wednesday, September 16, 2020
The advent of CDK4/6 inhibitors – including abemaciclib (Verzenio), palbociclib (Ibrance), and ribociclib (Kisqali) – along with other new regimens have drastically improved the outcomes for patients with HER2-positive metastatic breast cancer.

These newer treatments also highlight the importance of nurse-patient communication regarding adverse events (AEs), as some toxicities, such as diarrhea, can have major health implications or even be fatal. Oncology Nursing News recently spoke with Colleen Brennan-Doran, RN, a nurse at the University of Miami Sylvester Comprehensive Cancer Center about how to guide these important conversations.

Oncology Nursing News: How do you approach conversations about diarrhea with your patients, and how is the AE typically managed?

Brennan-Doran: [I ask patients]: What do you think diarrhea is? What's diarrhea to you? And they might say “Well, I go to the bathroom twice in a day, that’s diarrhea. Usually I go every other day.” Then I ask if it’s loose, if it’s watery, or if it involves cramping. So first, I try to find out what kind of diarrhea it is, and then we go from there.

[With 1 patient I spoke to], I went over that I had a 91-year-old male with stage 4 breast cancer on single-agent Verzenio. He did have some issues with diarrhea for the first 8 weeks, and then it dissipated after that, and now it’s just every once in a while. So, I tried to tell her the story of the 91-year-old male to help. She’s only 72.

We can manage diarrhea, just like how we manage diabetes or hypertension. When 1 drug doesn’t work, we move on to the next one. So, with [patients taking] Verzenio, it’s Imodium to start, and you can take up to 8 tablets a day. If patients have diarrhea, take Imodium with water – room temperature fluids. Not too hot, not too cold.

Regarding diarrhea and other AEs, do you ever find that patients are apprehensive to tell you about AEs, in fear of being taken off treatment? How do you handle that?

We put a patient on [capecitabine (Xeloda)]… I know I had very long, lengthy conversations with her about hand-foot syndrome. So, she comes in [weeks later] and I said, “Let me see your hands and feet,” because that just rang the bell for me. And sure enough, they were red, and her feet were cracking. I told her that it was hand-foot syndrome and asked if she knew that. And she said, “Yes I think I did, but I didn’t read any of the [patient handouts] in 6 weeks.]”

Now in hindsight, I wish I would have called 3 weeks into treatment and ask how it was going. So, I re-educated her. I gave her written information about hand-foot syndrome. I told her to stay out of hot tubs and hot water. We recommended [a moisturizer] and said [she shouldn’t use anything] with an alcohol base or fragrance.  And I told her the minute she gets a blister, she must call. By the time she left, she had a whole new understanding of capecitabine and its adverse events.


 

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.